Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Twin Cities, MN

September 16, 2021Stearns County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Sep 16, 2021, 11:06 PM CDT for Stearns County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2021, 11:06 PM CDT (04:06 UTC)
Expired
Sep 16, 2021, 11:30 PM CDT
In force
24 min
Issued by
NWS Twin Cities, MN
Hail
0.88 in
Wind
40

County Stearns County, MN

The radar

The Minneapolis radar (KMPX), 128 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.1 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2021-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2021-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -170 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1789 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-170 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

459 
WWUS83 KMPX 170406
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1106 PM CDT Thu Sep 16 2021
 
MNZ049-057-170430-
Stearns MN-Kandiyohi MN-
1106 PM CDT Thu Sep 16 2021

...A strong thunderstorm will impact portions of northwestern Stearns
and north central Kandiyohi Counties through 1130 PM CDT...

At 1106 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belgrade, or 21 miles north of Willmar, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Melrose around 1125 PM CDT.

Other locations in the path of this storm include St. Anthony, Albany
and Freeport.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 132 and 153.
 U.S. Highway 71 between mile markers 141 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4555 9438 4531 9516 4540 9523 4541 9521
      4542 9513 4548 9513 4578 9475 4577 9470
TIME...MOT...LOC 0406Z 235DEG 49KT 4544 9507 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

$$

TDH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 16, 7:30 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Sep 16, 7:30 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
730 PM CDT Thu Sep 16 2021

.UPDATED for 00Z Aviation Discussion...
Issued at 712 PM CDT Thu Sep 16 2021

&&

.SHORT TERM...(This evening through Friday night)
Issued at 253 PM CDT Thu Sep 16 2021

Regional radar and enhanced satellite imagery is showing convection
developing along the international border in northwest Minnesota. RGB
enhanced satellite does show more glaciated clouds across northern
Minnesota with only water clouds across the central part of the
state. Southern Minnesota remains clear and windy as surface winds
have gusted up to 40 to 45 mph along the Buffalo Ridge in southwest
Minnesota, to 25 to 40 mph elsewhere over the southern half of
Minnesota, and parts of west central Wisconsin.

Temperatures this afternoon have even exceeded the 90% of the NBM
along the Buffalo Ridge where local effects allowed temperatures to
rise into the 90s. I wouldn't be surprised to see additional 90s in
southern Minnesota before the late afternoon. Even with these
temperatures a strong mid-level CAP has suppressed any clouds to
form in most of MPX CWA. In addition to the RGB images, the
satellite derived stability indices does show an enhanced area of
both higher K-Indices, and CAPE values over west central Minnesota
this afternoon. Farther to the west along the cold front, these
indices are much lower which indicates that once the cold front
arrives later this afternoon/early evening along this enhanced area
of greater instability and moisture, convection should develop. This
area is also under 45 to 55 knots of bulk wind shear which will
force any convection to become organized quickly. Therefore, once
convection develops, there will be a small window where both the
instability and higher wind shear values allow for severe storms.

Later this evening, as a potent shortwave that is evident across
western North Dakota this afternoon arrives over the Upper Midwest,
the isolated/scattered nature of the convection will likely congeal
into a large area of showers and thunderstorms along and behind this
cold front. Any severe storms early will likely weaken as the
instability weakens overnight. The bulk of the showers and
thunderstorms will occur late this evening and overnight before
becoming more scattered toward morning as this system exits
Minnesota, and west central Wisconsin. Friday will see some residual
showers in the far southeast CWA but clearing will occur by the
afternoon. High pressure will dominate the weather Friday night with
lows dropping into the 40s, with a few upper 30s possible in the
typical cools spots in central Minnesota, and west central
Wisconsin.

.LONG TERM...(Saturday through Thursday)
Issued at 253 PM CDT Thu Sep 16 2021

The upper-level pattern will amplify through the weekend as ridging
centers over the eastern CONUS, providing subsidence aloft to build
high pressure across the region.

A chilly start to the long term period is likely with low
temperatures in the 40s Saturday morning. Temperatures quickly
rebound into the 70s in the afternoon. As the high pressure shifts
to the east, a warm front lifts through the area associated with a
low pressure in southern Canada. This allows strong WAA to develop
and push high temperatures into the mid to upper 80s on Sunday.
Additionally, a longwave trough working across the CONUS will
generate a sub-1000mb low pressure that will track from the Northern
Plains into Hudson Bay during the first half of next week. The cold
front is expected to move into western Minnesota by Tuesday and
continue through the area by Tuesday evening. This front will bring
our next chance at precipitation with scattered
showers/thunderstorms along the frontal boundary.

For Wednesday and Thursday, the cold front shifts into the Great
Lakes region leaving behind little in the way of sensible weather. A
few diurnal showers could pop up Wednesday afternoon as the core of
cold air aloft is overhead. Otherwise, both days will feature highs
in the 60s with lows in the 40s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 712 PM CDT Thu Sep 16 2021

Thunderstorms with a passing cold front this evening and overnight,
with VFR conditions expected to return for Friday. Winds will be
southerly ahead of the front, and then take on a north/northwesterly
direction behind it. The first round of storms will be this evening,
and hail/wind is a threat with these storms. The second round is
expected to lift up from South Dakota overnight. These storms have a
lesser chance of producing severe weather.

KMSP...
A cold front will pass through late this evening. Winds will be
southerly ahead of it, and northerly after it passes. This frontal
passage could bring thunderstorms this evening to MSP, with another
round possible after midnight tonight.

/OUTLOOK FOR KMSP/
Fri late...VFR. Wind NW 5-10 kts early bcmg light and variable.
Sat...VFR. Wind Increasing SSE 10-15 kts by aftn.
Sun...VFR. Wind SSW 10-20G25 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...JLT
LONG TERM...BPH
AVIATION...JRB
Hazardous weather outlook, Sep 16, 9:33 PM CDT, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
933 PM CDT Thu Sep 16 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
180245-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
933 PM CDT Thu Sep 16 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

The first round of thunderstorms is diminishing, but a second
round will come from the Dakotas overnight. This second round is
not expected to be severe but could produce locally gusty winds,
small hail and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few strong storms will be possible Monday night and Tuesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

In the hours before

Local storm report, Sep 16, 9:25 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
925 PM CDT THU SEP 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     NON-TSTM WND DMG RICHFIELD               44.88N 93.28W
09/16/2021                   HENNEPIN           MN   PUBLIC

            LARGE TREE BRANCH DOWN ON POWERLINES, PHOTO
            ON SOCIAL MEDIA.

&&

MED
Local storm report, Sep 16, 9:33 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
933 PM CDT THU SEP 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     7 N GRANITE LEDGE       45.88N 93.85W
09/16/2021                   MORRISON           MN   STORM CHASER

            TREE DOWN ACROSS ROAD ON POWERLINES.

&&

MED
Special weather statement, Sep 16, 10:24 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1024 PM CDT Thu Sep 16 2021

MNZ054-064-170400-
Yellow Medicine MN-Lac Qui Parle MN-
1024 PM CDT Thu Sep 16 2021

...A strong thunderstorm will impact portions of south central Lac
qui Parle and west central Yellow Medicine Counties through 1100 PM
CDT...

At 1024 PM CDT, Doppler radar was tracking a strong thunderstorm over
Canby, or 17 miles east of Clear Lake, moving east at 45 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central Lac
qui Parle and west central Yellow Medicine Counties, including the
following locations... Burr, St. Leo and Providence.

This includes the following highways...
 U.S. Highway 212 between mile markers 21 and 24.
 U.S. Highway 75 between mile markers 95 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4478 9645 4496 9596 4467 9587 4463 9633
      4463 9645
TIME...MOT...LOC 0324Z 247DEG 37KT 4472 9633

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

TDH
Special weather statement, Sep 16, 10:37 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1037 PM CDT Thu Sep 16 2021

MNZ044-045-170400-
Mille Lacs MN-Kanabec MN-
1037 PM CDT Thu Sep 16 2021

...A strong thunderstorm will impact portions of northern Kanabec and
east central Mille Lacs Counties through 1100 PM CDT...

At 1037 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Ogilvie, or 28 miles west of Pine City, moving
northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northern Kanabec
and east central Mille Lacs Counties, including the following
locations... Knife Lake and Warman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4604 9306 4583 9359 4589 9366 4616 9331
      4615 9306
TIME...MOT...LOC 0337Z 231DEG 47KT 4591 9355

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TDH
Local storm report, Sep 16, 10:51 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1051 PM CDT THU SEP 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             7 NW OGILVIE            45.91N 93.51W
09/16/2021  E0.88 INCH       KANABEC            MN   PUBLIC

&&

JRB
Special weather statement, Sep 16, 11:06 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1106 PM CDT Thu Sep 16 2021

MNZ049-057-170430-
Stearns MN-Kandiyohi MN-
1106 PM CDT Thu Sep 16 2021

...A strong thunderstorm will impact portions of northwestern Stearns
and north central Kandiyohi Counties through 1130 PM CDT...

At 1106 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belgrade, or 21 miles north of Willmar, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Melrose around 1125 PM CDT.

Other locations in the path of this storm include St. Anthony, Albany
and Freeport.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 132 and 153.
 U.S. Highway 71 between mile markers 141 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4555 9438 4531 9516 4540 9523 4541 9521
      4542 9513 4548 9513 4578 9475 4577 9470
TIME...MOT...LOC 0406Z 235DEG 49KT 4544 9507

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TDH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 7:07 PM CDTTornado WarningMPXMille Lacs, Morrison23 min
Sep 16, 7:08 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi37 min
Sep 16, 7:14 PM CDTSpecial Weather StatementMPXChippewa31 min
Sep 16, 7:18 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Renville27 min
Sep 16, 7:30 PM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs, Morrison45 min
Sep 16, 7:43 PM CDTSpecial Weather StatementMPXMille Lacs47 min
Sep 16, 7:44 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXKandiyohi, Renville31 min
Sep 16, 7:47 PM CDTSpecial Weather StatementMPXMeeker28 min
Sep 16, 7:53 PM CDTSevere Thunderstorm WarningMPXMille Lacs37 min
Sep 16, 8:12 PM CDTSevere Thunderstorm WarningMPXKandiyohi, McLeod, Meeker, Renville33 min
Sep 16, 8:38 PM CDTSpecial Weather StatementMPXIsanti37 min
Sep 16, 8:45 PM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Wright30 min
Sep 16, 9:12 PM CDTSpecial Weather StatementMPXHennepin33 min
Sep 16, 10:24 PM CDTSpecial Weather StatementMPXLac qui Parle36 min
Sep 16, 10:37 PM CDTSpecial Weather StatementMPXKanabec23 min
Sep 17, 12:09 AM CDTSpecial Weather StatementMPXMille Lacs36 min
Sep 17, 12:21 AM CDTSpecial Weather StatementMPXBenton24 min
Sep 17, 12:47 AM CDTSpecial Weather StatementMPXMille Lacs28 min
Sep 17, 12:55 AM CDTSpecial Weather StatementMPXRedwood, Yellow Medicine35 min
Sep 17, 1:10 AM CDTSpecial Weather StatementMPXKanabec20 min
Sep 17, 1:20 AM CDTSpecial Weather StatementMPXBenton25 min
Sep 17, 1:29 AM CDTSevere Thunderstorm WarningMPXBrown, Redwood, Renville31 min
Sep 17, 1:48 AM CDTSpecial Weather StatementMPXKanabec, Mille Lacs27 min
Sep 17, 1:53 AM CDTSpecial Weather StatementMPXMcLeod, Sibley37 min
Sep 17, 2:00 AM CDTSpecial Weather StatementMPXBrown, Nicollet30 min
Sep 17, 2:29 AM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Scott, Sibley16 min
Sep 17, 2:34 AM CDTSpecial Weather StatementMPXLe Sueur, Rice26 min
Sep 17, 2:45 AM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Scott15 min
Sep 17, 2:59 AM CDTSevere Thunderstorm WarningMPXAnoka, Dakota, Hennepin, Ramsey, Scott, Washington16 min
Sep 17, 3:15 AM CDTSevere Thunderstorm Warning Considerable damage threatMPXWashington15 min
Sep 17, 3:18 AM CDTSpecial Weather StatementMPXGoodhue27 min
Sep 17, 3:30 AM CDTSevere Thunderstorm WarningMPXBarron, Dunn, Polk, Saint Croix30 min
Sep 17, 4:00 AM CDTSpecial Weather StatementMPXBarron30 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.